Alert archive / Hawaii / High Surf Warnings in 2009
High Surf Warning 9, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Dec 23, 2009, 3:32 PM HST for 4 counties in Hawaii. It took effect at Dec 24, 2009, 12:00 PM HST. It was in force for 45 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2009, 3:32 PM HST (01:32 UTC)
- In effect from
- Dec 24, 2009, 12:00 PM HST
- Expired
- Dec 26, 2009, 8:46 AM HST
- In force
- 45 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
455 WHHW40 PHFO 240132 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 332 PM HST WED DEC 23 2009 ...VERY LARGE AND DANGEROUS SURF EXPECTED FOR THE CHRISTMAS HOLIDAY... .OVERVIEW...A NEW AND VERY LARGE NORTHWEST SWELL WILL ARRIVE DURING THE DAY THURSDAY WITH WARNING LEVEL SURF EXPECTED. THE RECENT HIGH SURF EVENTS CAUSED SIGNIFICANT BEACH EROSION SO THE NEW SWELL IS EXPECTED TO CAUSE SIGNIFICANT RUN UP AND ADDITIONAL BEACH EROSION ALONG EXPOSED SHORELINES. HIZ001>003-006>008-012-013-017-019-020-241445- /O.NEW.PHFO.SU.W.0009.091224T1600Z-091227T0400Z/ /O.CON.PHFO.SU.Y.0046.000000T0000Z-091224T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 332 PM HST WED DEC 23 2009 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... ...HIGH SURF WARNING IN EFFECT FROM 6 AM THURSDAY TO 6 PM HST SATURDAY... SURF ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL BE 12 TO 16 FEET TONIGHT AND EARLY THURSDAY MORNING. SURF WILL BEGIN TO RISE RAPIDLY FROM WEST TO EAST ON THURSDAY WITH SURF HEIGHTS REACHING 22 TO 28 FEET BY THURSDAY EVENING. SURF HEIGHTS OF 30 TO 40 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS ARE EXPECTED THURSDAY NIGHT AND FRIDAY. SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL BE 10 TO 15 FEET TONIGHT AND EARLY THURSDAY MORNING. SURF WILL BEGIN TO RISE RAPIDLY THURSDAY AFTERNOON WITH SURF HEIGHTS REACHING 15 TO 20 FEET BY THURSDAY EVENING. SURF HEIGHTS OF 20 TO 30 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS ARE EXPECTED THURSDAY NIGHT AND FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH EROSION. && $$ BURKE
8 follow-up statements
079 WHHW40 PHFO 241331 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST THU DEC 24 2009 ...VERY LARGE AND DANGEROUS SURF EXPECTED DURING THE CHRISTMAS HOLIDAY... .OVERVIEW...A VERY LARGE NORTHWEST SWELL ARRIVING TODAY WILL PRODUCE WARNING LEVEL SURF ALONG EXPOSED NORTH AND WEST FACING SHORES OF THE SMALLER HAWAIIAN ISLANDS. PREVIOUS HIGH SURF EVENTS...WHICH OCCURRED EARLIER THIS MONTH...CAUSED SIGNIFICANT BEACH EROSION IN SOME LOCATIONS. THIS NEW SWELL IS EXPECTED TO PRODUCE SIGNIFICANT WAVE RUN UP AND ADDITIONAL BEACH EROSION ALONG EXPOSED SHORE LINES. HIZ001>003-006>008-012-013-017-019-020-250245- /O.EXT.PHFO.SU.W.0009.091224T2200Z-091227T0400Z/ /O.EXT.PHFO.SU.Y.0046.000000T0000Z-091224T2200Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 331 AM HST THU DEC 24 2009 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY... ...HIGH SURF WARNING NOW IN EFFECT FROM NOON TODAY TO 6 PM HST SATURDAY... SURF ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI...AND ALONG NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL BE 10 TO 15 FEET THIS MORNING. SURF WILL BEGIN TO RISE RAPIDLY FROM WEST TO EAST ACROSS THE STATE THIS AFTERNOON...WITH SURF HEIGHTS REACHING 22 TO 28 FEET BY THIS EVENING. SURF HEIGHTS OF 30 TO 40 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS ARE EXPECTED LATER TONIGHT AND FRIDAY. SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL BE 8 TO 12 FEET THIS MORNING. SURF WILL BEGIN TO RISE RAPIDLY THIS AFTERNOON...WITH SURF HEIGHTS REACHING 15 TO 20 FEET BY THIS EVENING. SURF HEIGHTS OF 20 TO 30 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS ARE EXPECTED LATER TONIGHT AND FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH EROSION. && $$ HOUSTON/BRENCHLEY
800 WHHW40 PHFO 242205 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1205 PM HST THU DEC 24 2009 ...VERY LARGE AND DANGEROUS SURF EXPECTED DURING THE CHRISTMAS HOLIDAY... .OVERVIEW...A VERY LARGE NORTHWEST SWELL ARRIVING LATER TODAY WILL PRODUCE WARNING LEVEL SURF ALONG EXPOSED NORTH AND WEST FACING SHORES OF THE SMALLER HAWAIIAN ISLANDS. THIS SWELL IS EXPECTED TO PRODUCE SIGNIFICANT WAVE RUN UP AND BEACH EROSION ALONG EXPOSED SHORE LINES. HIZ001>003-006>008-012-013-017-019-020-251115- /O.EXP.PHFO.SU.Y.0046.000000T0000Z-091224T2200Z/ /O.CON.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 1205 PM HST THU DEC 24 2009 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... ...HIGH SURF ADVISORY HAS EXPIRED... SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL RISE RAPIDLY THIS AFTERNOON. SURF WILL REACH 22 TO 28 FEET BY THIS EVENING...AND 30 TO 40 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS LATER TONIGHT AND FRIDAY. SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL RISE RAPIDLY THIS AFTERNOON...REACHING 15 TO 20 FEET BY THIS EVENING. SURF OF 20 TO 30 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS ARE EXPECTED LATER TONIGHT AND FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH EROSION. && $$ HUI/CRAIG
476 WHHW40 PHFO 250126 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 326 PM HST THU DEC 24 2009 HIZ001>003-006>008-012-013-017-019-020-251430- /O.CON.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 326 PM HST THU DEC 24 2009 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL RISE RAPIDLY TO 22 TO 28 FEET THIS EVENING...THEN TO 30 TO 40 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS LATER TONIGHT AND FRIDAY. SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL RISE RAPIDLY TO 15 TO 20 FEET THIS EVENING...THEN TO 20 TO 30 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS LATER TONIGHT AND FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH EROSION. && $$ HUI
609 WHHW40 PHFO 250419 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 619 PM HST THU DEC 24 2009 HIZ023-026-251730- /O.EXA.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/ KONA-KOHALA- 619 PM HST THU DEC 24 2009 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST SATURDAY... SURF ALONG WEST FACING SHORES OF THE THE BIG ISLAND WILL BE 8 TO 12 FEET TONIGHT AND FRIDAY. $$ HIZ001>003-006>008-012-013-017-019-020-251730- /O.CON.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- 619 PM HST THU DEC 24 2009 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL RISE RAPIDLY TO HEIGHTS OF 30 TO 40 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS LATER TONIGHT AND FRIDAY. SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL RISE RAPIDLY TO HEIGHTS OF 20 TO 30 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS LATER TONIGHT AND FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH EROSION. && $$ HOUSTON/H LAU
196 WHHW40 PHFO 251329 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 329 AM HST FRI DEC 25 2009 HIZ001>003-006>008-012-013-017-019-020-023-026-260230- /O.CON.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA- KOHALA- 329 AM HST FRI DEC 25 2009 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL HAVE SURF OF 30 TO 40 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS TODAY. THE SURF WILL BE SMALLER SATURDAY. SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL BE 20 TO 30 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS TODAY. THE SURF WILL BE SMALLER SATURDAY. THE WEST FACING SHORES OF THE BIG ISLAND CAN EXPECT SURF OF 8 TO 12 FEET TODAY AND SMALLER SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH EROSION. && $$ H LAU
173 WHHW40 PHFO 260134 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 PM HST FRI DEC 25 2009 HIZ001>003-006>008-012-013-017-019-020-023-026-261445- /O.CON.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA- KOHALA- 334 PM HST FRI DEC 25 2009 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SATURDAY... SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL BE 25 TO 35 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS TONIGHT...LOWERING TO 15 TO 25 FEET ON SATURDAY. SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL BE 15 TO 25 FEET WITH LOCALLY HIGHER SETS ON OUTER REEFS TONIGHT...LOWERING TO 10 TO 20 FEET ON SATURDAY. SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL BE 8 TO 12 FEET TONIGHT AND SATURDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS...DEADLY RIP CURRENTS...AND SEVERE BEACH EROSION. && $$ BRAVENDER
603 WHHW40 PHFO 261334 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 334 AM HST SAT DEC 26 2009 HIZ001>003-006>008-012-013-017-019-020-023-026-270245- /O.CON.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA- KOHALA- 334 AM HST SAT DEC 26 2009 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL BE 15 TO 25 FEET TODAY. SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL BE 10 TO 20 FEET TODAY. SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL BE 8 TO 12 FEET TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS SWIMMING CONDITIONS AND DEADLY RIP CURRENTS. ADDITIONAL SEVERE BEACH EROSION IS ALSO POSSIBLE IN SOME LOCATIONS. && $$ HOUSTON
925 WHHW40 PHFO 261846 CFWHFO COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 846 AM HST SAT DEC 26 2009 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING SHORES OF THE BIG ISLAND... .OVERVIEW...THE CURRENT NORTHWEST SWELL WILL STEADILY DIMINISH THIS WEEKEND. ADVISORY LEVEL SURF IS EXPECTED TO CONTINUE THROUGH TONIGHT...AND DROP BELOW ADVISORY LEVELS ON SUNDAY. HIZ001>003-006>008-012-013-017-019-020-023-026-270800- /O.CAN.PHFO.SU.W.0009.000000T0000Z-091227T0400Z/ /O.NEW.PHFO.SU.Y.0047.091226T1846Z-091227T1600Z/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST- OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA- KOHALA- 846 AM HST SAT DEC 26 2009 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU... AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI WILL BE 15 TO 20 FEET TODAY...LOWERING TO 12 TO 16 FEET TONIGHT. SURF ALONG WEST FACING SHORES OF OAHU AND MOLOKAI WILL BE 10 TO 15 FEET TODAY....LOWERING TO 8 TO 12 FEET TONIGHT. SURF ALONG WEST FACING SHORES OF THE BIG ISLAND WILL BE 7 TO 10 FEET THROUGH TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$ BRAVENDER
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 23, 10:00 AM HST, 5 hours 32 minutes earlier.
Area forecast discussion, Dec 23, 10:00 AM HST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST WED DEC 23 2009 .SYNOPSIS... A SERIES OF WEAK COLD FRONTS WILL AFFECT THE ISLANDS THROUGH THE FORECAST PERIOD. BRIEF BOUTS OF LIGHT TO MODERATE TRADES WILL FOLLOW EACH FRONT...WITH ANY FRONTAL SHOWERS PREDOMINANTLY FOCUSING OVER WINDWARD AND MAUKA AREAS. LAND AND SEA BREEZES WILL DOMINATE AHEAD OF EACH FRONT. && .DISCUSSION... A RIDGE OF HIGH PRESSURE LIES JUST TO THE NORTH OF THE STATE. THIS PLACES THE ISLANDS IN AN LIGHT WIND REGIME. DAYTIME SEA BREEZES AND NIGHT TIME LAND BREEZES WILL PREVAIL THROUGH THE DAY THURSDAY. THE ATMOSPHERE IS RATHER DRY IN THE ISLAND VICINITY WITH PRECIPITABLE WATER VALUES UNDER 1 INCH AS INDICATED BY THE 12Z SOUNDINGS FROM LIHUE AND HILO. A COLD FRONT SEEN ON SATELLITE IMAGERY SEVERAL HUNDRED NORTHWEST OF THE STATE IS EXPECTED TO REACH KAUAI LATE THURSDAY AFTERNOON AND TO REACH OAHU THURSDAY NIGHT. THE FRONT WILL BRING AN INCREASING CHANCE OF SHOWERS...BUT SINCE THE SURFACE FRONTAL BOUNDARY LACKS ANY UPPER LEVEL SUPPORT...ONLY LIGHT RAINFALL ACCUMULATIONS ARE ANTICIPATED. THE FRONT WILL BECOME SO WEAK AS IT PASSES OAHU THAT IT BREAKS UP AND DISSIPATES COMPLETELY BEFORE CROSSING MAUI COUNTY ON CHRISTMAS DAY. LIGHT TO MODERATE TRADE WINDS WILL FILL IN FOR FRIDAY AND SATURDAY WITH CLOUDS AND SHOWERS FAVORING TYPICAL WINDWARD AND MAUKA AREAS. BY SUNDAY THE TRADE WIND PRODUCING SURFACE HIGH WILL BE LOCATED FAR TO THE NORTHEAST OF THE STATE WITH ITS ASSOCIATED SURFACE RIDGE MOVING SOUTHEASTWARD AND TAKING UP A POSITION JUST NORTH OF KAUAI. THIS WILL AGAIN PLACE THE ISLANDS IN A LIGHT WIND REGIME THOUGH THE BACKGROUND WIND FLOW WILL BE FROM THE EAST SOUTHEAST. ANOTHER FRONT IS FORECAST TO APPROACH THE ISLANDS TOWARD THE MIDDLE OF NEXT WEEK WHICH WILL PUSH THE SURFACE RIDGE DOWN OVER THE ISLANDS. THUS LIGHT WINDS AND LOCAL LAND AND SEA BREEZES WILL PREVAIL DURING THAT TIME FRAME. DETAILS ON OTHER EFFECTS OF THE FRONT REMAIN UNCLEAR THAT FAR OUT IN TIME SINCE THERE ARE SOME DISAGREEMENTS AMONG THE COMPUTER MODELS. && .MARINE... SWELLS AT BUOYS 51001 AND 51101 CONTINUE TO RUN IN THE 10 TO 11 FOOT RANGE SO ADVISORY LEVEL SURF WILL CONTINUE ALONG MOST NORTH AND WEST FACING SHORES THROUGH TONIGHT. A MUCH LARGER NORTHWEST SWELL WILL AFFECT THE NORTH AND WEST FACING SHORES OVER THE UPCOMING HOLIDAY WEEKEND. THE WAVEWATCH MODEL PREDICTS OPEN OCEAN SWELL HEIGHTS OF AROUND 20 FEET WITH PERIODS IN THE 16 TO 18 SECOND RANGE. SURF WILL BUILD RAPIDLY THURSDAY ALONG NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI WITH WARNING LEVEL SURF LIKELY DURING THE AFTERNOON HOURS. THIS SWELL WILL MOVE DOWN THE ISLAND CHAIN LATER THURSDAY AFTERNOON THROUGH CHRISTMAS DAY. WAVE HEIGHTS WILL LIKELY BE SIMILAR TO WHAT WE EXPERIENCED DURING THE SWELL EVENTS FROM A COUPLE OF WEEKS AGO. THIS SWELL WILL THEN GRADUALLY LOWER SATURDAY AND SUNDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST THURSDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU...KAUAI...OAHU AND MOLOKAI...AS WELL AS FOR NORTH FACING SHORES OF MAUI. && BURKE
Nearby
High Surf Warnings in Hawaii, 2009Every high surf warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.